Alert archive / Indiana / Wind Advisories in 2024

Wind Advisory 9, NWS Indianapolis, IN

December 29, 202439 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Dec 29, 2024, 2:16 AM EST for 39 counties in Indiana. It took effect at Dec 29, 2024, 8:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 2:16 AM EST (07:16 UTC)
In effect from
Dec 29, 2024, 8:00 AM EST
Expired
Dec 29, 2024, 8:00 PM EST
In force
12 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS73 KIND 290716
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
216 AM EST Sun Dec 29 2024

INZ021-028>031-035>049-051>057-060>065-067>072-291615-
/O.NEW.KIND.WI.Y.0009.241229T1300Z-241230T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Rushville, Union City, Parker City,
Carmel, Farmersburg, Muncie, Fairview Park, Delphi, Brownsburg,
Winchester, Worthington, Rockville, Plainfield, Flora, New
Castle, Washington, Frankfort, Spencer, Williamsport, Covington,
Mitchell, Veedersburg, Brazil, Sullivan, West Lebanon, Nashville,
Shelburn, Lafayette, Farmland, Loogootee, Zionsville, Carlisle,
Noblesville, Franklin, North Vernon, Shelbyville, Greensburg,
Fishers, Indianapolis, Bloomfield, Terre Haute, Greencastle,
Greenfield, Mooresville, Shoals, Rosedale, Bloomington, Columbus,
Danville, Attica, Greenwood, Seymour, Vincennes, Crawfordsville,
Jasonville, West Lafayette, Kokomo, Anderson, Montezuma, Linton,
Lebanon, Martinsville, Bedford, Gosport, Tipton, and Clinton
216 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS 
EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Portions of central, east central, north central, south 
  central, southeast, southwest, and west central Indiana.

* WHEN...From 8 AM this morning to 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds likely to occur over a 2-3 
  hour timeframe at any given location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects such as holiday decorations.

&&

$$

AW
3 follow-up statements
371 
WWUS73 KIND 291553
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1053 AM EST Sun Dec 29 2024

INZ021-028>031-035>049-051>057-060>065-067>072-300000-
/O.CON.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Brownsburg, Noblesville, Columbus,
Mitchell, Fairview Park, Williamsport, Worthington, Tipton,
Lafayette, Nashville, Carmel, Muncie, New Castle, Plainfield,
Terre Haute, Covington, Rosedale, Gosport, Farmland, North
Vernon, Attica, Indianapolis, Brazil, Shoals, Jasonville,
Rushville, Kokomo, Franklin, Crawfordsville, Clinton, Washington,
Mooresville, Loogootee, Greenwood, Martinsville, Anderson,
Fishers, Greencastle, Bedford, Farmersburg, Bloomfield,
Rockville, Parker City, Linton, Montezuma, Greensburg,
Winchester, Lebanon, West Lebanon, Danville, West Lafayette,
Flora, Vincennes, Bloomington, Greenfield, Carlisle, Veedersburg,
Frankfort, Zionsville, Seymour, Sullivan, Union City, Spencer,
Delphi, Shelbyville, and Shelburn
1053 AM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central, south 
  central, southeast, southwest, and west central Indiana.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MK
663 
WWUS73 KIND 292233
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
533 PM EST Sun Dec 29 2024

INZ028-035-043-044-051>053-060>062-067>070-292345-
/O.CAN.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/
Warren-Fountain-Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-
Monroe-Knox-Daviess-Martin-Lawrence-
Including the cities of Gosport, Carlisle, Clinton, Rosedale,
Farmersburg, Williamsport, Sullivan, Spencer, Attica, Montezuma,
Loogootee, Vincennes, Bloomfield, Fairview Park, Washington,
Linton, Rockville, Terre Haute, Covington, Mitchell, Veedersburg,
Bloomington, Shelburn, Shoals, Jasonville, Brazil, Bedford,
Worthington, and West Lebanon
533 PM EST Sun Dec 29 2024

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish into the evening.

$$

INZ021-029>031-036>042-045>049-054>057-063>065-071-072-300100-
/O.CON.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-
Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-
Decatur-Jackson-Jennings-
Including the cities of Fishers, Winchester, Union City,
Franklin, Muncie, Tipton, Delphi, Nashville, Greensburg,
Brownsburg, Parker City, Kokomo, Columbus, Plainfield,
Noblesville, Danville, Mooresville, Anderson, Flora, Greencastle,
Greenfield, New Castle, Rushville, Seymour, North Vernon,
Lebanon, Indianapolis, West Lafayette, Zionsville, Lafayette,
Greenwood, Martinsville, Carmel, Crawfordsville, Frankfort,
Farmland, and Shelbyville
533 PM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central, south 
  central, southeast, and west central Indiana.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Ryan
949 
WWUS73 KIND 300058
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
758 PM EST Sun Dec 29 2024

INZ021-029>031-036>042-045>049-054>057-063>065-071-072-300200-
/O.EXP.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-
Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-
Decatur-Jackson-Jennings-
Including the cities of Muncie, Lebanon, Greensburg, Kokomo,
Greencastle, Frankfort, Delphi, Rushville, Martinsville,
Franklin, Greenwood, West Lafayette, Fishers, Union City,
Brownsburg, Zionsville, Plainfield, Indianapolis, Greenfield,
Noblesville, Tipton, Mooresville, Columbus, Parker City,
Farmland, Winchester, Anderson, New Castle, Danville,
Crawfordsville, Flora, Lafayette, Carmel, Shelbyville, Nashville,
Seymour, and North Vernon
758 PM EST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

Wind gusts will continue to decrease through the rest of the evening.

$$

Ryan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 12:04 AM EST, 2 hours 12 minutes earlier. Its key messages:

  • Rain arrives tonight with periods of moderate rainfall through Sunday, total rainfall up to 2 inches
  • As rain exits on Sunday afternoon there is potential for gusts up to 45 mph.
  • More rain is expected Monday night into Tuesday, with up to three quarters of an inch of rain possible.
  • A progressively colder start to 2025 expected. Wind chills as low as 15 degrees Wednesday night and Thursday night, with single digit wind chills possible Friday night and possibly into Saturday night.
  • There is a chance for light snow Wednesday but confidence is low.
Area forecast discussion, Dec 29, 12:04 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1204 AM EST Sun Dec 29 2024

.KEY MESSAGES...

- Rain arrives tonight with periods of moderate rainfall through
  Sunday, total rainfall up to 2 inches

- As rain exits on Sunday afternoon there is potential for gusts
  up to 45 mph.

- More rain is expected Monday night into Tuesday, with up to
  three quarters of an inch of rain possible.

- A progressively colder start to 2025 expected. Wind chills as
  low as 15 degrees Wednesday night and Thursday night, with
  single digit wind chills possible Friday night and possibly into
  Saturday night.

- There is a chance for light snow Wednesday but confidence is low.

&&

.FORECAST UPDATE...
Issued at 959 PM EST Sat Dec 28 2024

The forecast remains in good shape tonight with only minor
adjustments needed. Current surface analysis shows a deepening
surface low lifting north across the Mid-South. This system will
continue lifting north towards central Indiana tonight into Sunday
bringing widespread rainfall which could be heavy at times. Look for
temperatures to remain relatively steady overnight due to abundant
low-level moisture and clouds.

The main significant change made to the forecast was increasing wind
gusts late in the day on Sunday. Confidence continues to increase in
the potential for a period of strong wind gusts tomorrow afternoon
and evening. Guidance shows the pressure gradient tightening quickly
on the backside of the aforementioned deepening low pressure system
as it pushes across Indiana. In addition, cold air advection on the
backside of the system will steepen low-level lapse rates which
should help mix strong winds within a 45-55kt LLJ down to the
surface.

Gusty winds are expected at times during the morning Sunday, but
stronger wind gusts up to 45mph are expected late in the day. Some
high-resolution guidance suggest the potential for gusts in excess
of 45 mph though confidence is limited at this time. This will
depend greatly on how strong the cold air advection is on the
backside of the system and how steep low-level lapse rates become.

&&

.SHORT TERM (This evening through Sunday)...
Issued at 212 PM EST Sat Dec 28 2024

Rest of today...

Southwest winds and a few breaks in the overcast have allowed
temperatures to warm into the 50s which is well above the normal
late December afternoon temperatures in the middle 30s to lower 40s.
Hi-Res and ACARS soundings are still showing plenty of moisture from
around 1-5K feet, so expect any clearing to be minimal but still
temperatures are well on their way to highs in the middle 50s north
to lower 60s south.

Tonight and Sunday...

Confidence continues to be high regarding moderate to heavy rain
tonight into Sunday as 300K isentropic lift and moisture transport,
courtesy of a 60+ knot low level jet nosing in from the south, ramp
up ahead of a deepening low pressure system with PWATS to an inch or
more, or around the max moving average, from regional SPC sounding
climatology. In addition, banding will be a concern to the northwest
of the low track, due to a trowal, as the low lifts northeast across
southeastern and east central Indiana Sunday morning. DESI grand
ensemble interquartile storm total QPF now hints at storm total
rainfall of mostly over three quarters of an inch over all of
central Indiana with worst case rainfall of up to 2 inches. This
could could cause small streams to approach or hit action stage,
especially if banding is involved. Along with more rain expected
Monday night and Tuesday, can not rule out minor flooding along some
larger streams, later next week. Needless to say, confidence in 90-
100% PoPs tonight into Sunday is high.

The continued barrage of return flow and widespread cloud cover will
keep temperatures way up once again tonight with southern locales
not likely to fall below 50 degrees. Meanwhile, although still above
normal due to the lack of a Canadian airmass component, temperatures
will not be as warm on Sunday and fall during the afternoon as the
low pressure gradient tightens and gusty northwest winds commence,
in the wake of the departing system.

C

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 212 PM EST Sat Dec 28 2024

The long term period will feature the much advertised transition
from a relatively mild zonal pattern with liquid precipitation to a
more amplified long wave flow with colder air and increased chances
for both liquid and accumulating frozen precipitation.

Sunday Night and Monday

First of several dynamic systems will be departing the region Sunday
night. Lingering rain chances should continue to diminish through
the night with a dry period expected on Monday. Temperatures behind
this first wave should still remain seasonably mild for late
December with 850 mb temps remaining within a few degrees around 0C.
Overnight lows should range from mid 30s north to lower 40s south.
ECMWF is a little colder and suggest a few wet flakes could be
possible in the north but does not appear to be of any significance
if it verifies with departing moisture so will not introduce any
frozen pcpn with sfc temps well above freezing. Warm air advection
returns quickly on Monday ahead of next potent short wave and
moisture surge. Highs should rebound into upper 40s and low 50s.

Monday Night through Tuesday Night

Next short wave quickly approaches and looks to take a similar track
to first system. Strong theta E advection with GOMEX surge and
strong kinematics will lead to more widespread rainfall across
central Indiana. While PWATs are not as high as first system, 0.70-
0.90" for this time of year is still impressive. Another quarter to
three quarters of an inch of rain looks likely. Coupled with what is
expected with initial system, could see area streams, creeks and
rivers take a rise not seen in some time, but most likely remaining
in action stage or just above flood stage given low levels to start
from dry and drought conditions that have lingered. This will need
to be watched though with rainfall rates and any embedded heavier
rainfall dictating specifics. As low departs and cold air wraps in,
depending on timing could see a brief period of light snow in
deformation area but specifics will lie in the timing details with
any overlap between departing moisture and cold air arrival.

Wednesday through Saturday

Initial transitional phase to colder temperatures begins following
this mid week system as colder Canadian air plunges into the
midwest. Initial cold air intrusion looks to simply bring us back to
near or just slightly below normal for early January. However, a
rapidly moving short wave expected to cross the area and this could
squeeze out some light snow. Models differ on moisture availability
and model blends are averaging out to a very low chance. Will need
to watch trends here for possible uptick in Pops as model certainty
converges.

This wave will reinforce cold air over the region and help thermal
profiles continue to lower through end of the week into Saturday.
Temperatures each day will trend lower and well below normal for the
latter half of the week, rivaling the cold air seen back at the end
of November and beginning of December.

Days 8 to 12...

All eyes will be on a strong storm system that looks
possible in the January 5th-7th time period. Both GFS and ECMWF have
a system but of varying strengths and location, not uncommon in this
extended range. Much too early to even speculate on precipitation
type, amounts or even timing of arrival, if at all. However, fully
expect social media to begin buzzing with this potential storm very
soon if not already, especially if colder trends are seen. Patience
and calm are advised and pay no attention to any type of
precipitation type and amounts being thrown out there at this time.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1204 AM EST Sun Dec 29 2024

Impacts:

- IFR cigs through 18Z with brief IFR. MVFR afterwards
- MVFR to IFR vsbys expected with periods of moderate to heavy rain
  through 00Z
- 30-40kt winds this afternoon as direction shifts from northeast to
  west

Discussion:

Rain has arrived at all sites but LAF where onset will be shortly.
Expect vsbys to fall to IFR for much of the night with cigs bouncing
between IFR and LIFR.  Rain intensity will begin to drop during the
day with vsbys generally MVFR to IFR while cigs gradually rise to
MVFR. Winds are expected to shift from the northeast to northwest
towards 15Z tomorrow before becoming westerly by the afternoon with
occasional gusts to 40kts. These stronger winds will begin to taper
after 01Z. A few rumbles of thunder are possible but unlikely at BMG
this morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Melo
SHORT TERM...MK/Stumpf
LONG TERM...Lashley
AVIATION...White
Hazardous weather outlook, Dec 28, 1:54 PM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
154 PM EST Sat Dec 28 2024

INZ021-028>031-035>049-051>057-060>065-067>072-291900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
154 PM EST Sat Dec 28 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated flooding possible Sunday as up to two inches of rain falls
between tonight and Sunday. As the rain exits on Sunday there is a
brief window in the afternoon where gusts of 35-40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 11:25 AM ESTRiver Flood WarningINDDelaware, Randolph15 hr

Nearby

Wind Advisories in Indiana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.